California, 2006

Hail in California, February 28, 2006

February 28, 2006 · NWS STO · 1 event in 1 county or zone

Hail accumulated three to four inches deep across areas of the Grass Valley area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Hail accumulated three to four inches deep across areas of the Grass Valley area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 28, 9:20 AM PST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 28, 9:20 AM PST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 AM PST TUE FEB 28 2006

.DISCUSSION...

.UPDATE...
WELL DEFINED UPPER LOW/VORT MAX WILL MOVE THROUGH NORTHERN
CALIFORNIA TODAY.  THERE IS A BOUNDARY MOVING INTO CENTRAL
CALIFORNIA KICKING UP THUNDERSTORMS. CONVECTIVE SHOWERS AND
ISOLATED THUNDERSTORMS WILL MOVE INTO THE SACRAMENTO VALLEY LATE
THIS MORNING/EARLY AFTERNOON.  H5 COLD POOL -30C COMBINES WITH UPPER
LOW/VORT MAX FOR THE POTENTIAL OF HAIL AND GUSTY WINDS WITH ANY
THUNDERSTORMS.  OROGRAPHIC SHOWERS CONTINUE IN THE
MOUNTAINS...HOWEVER ADDITIONAL ACCUMULATIONS WILL BE SPOTTY. WILL
CANCEL THE ADVISORIES FOR SHASTA COUNTY AND PLUMAS/LASSEN PARK...BUT
LEAVE A WINTER WX ADVISORY UP FOR THE WEST SLOPE OF THE NORTHERN
SIERRA UNTIL 4 PM.  NEXT FRONT APPROACHES TOMORROW AND WILL LIKELY
SPREAD MORE VALLEY RAIN AND MOUNTAIN SNOW ACROSS THE REGION
TOMORROW NIGHT.  SG

.PREVIOUS DISCUSSION...
COLD FRONTAL RAIN BAND MOVED ACROSS NORCAL OVERNITE AND REMNANTS OF
FRONTAL PCPN CURRENTLY AFFECTING THE EXTREME SERN PORTION OF OUR
FORECAST AREA IN SRN TUOLUMNE CO...AND WILL BE MOVING ACROSS
YOSEMITE NP THRU 15Z. IN WAKE OF COLD FRONT...DRY SLOT HAS SPREAD
OVER NORCAL AS OFFSHORE UPPER LEVEL TROF HAS PUSHED CLOSER TO THE CA
COAST AND PUSHED UPPER JET EWD. THIS HAS SHUNTED SUBTROPICAL
MOISTURE SE OF OUR FORECAST AREA. BEHIND THE FRONT...SNOW LEVELS
BEGINNING TO LOWER...ALTHO PCPN IS ALSO BEGINNING TO WIND DOWN.

UPPER LEVEL TROF LOCATED JUST OFF THE CA COAST WILL MOVE ACROSS
NORCAL TODAY. CUMULIFORM CLOUDS OFF THE COAST INDICATE A COLD AND
UNSTABLE AIR MASS WITH GOES LIS CLOSE TO -3 IN THE CENTER OF THE
UPPER LOW...AND THIS AIR MASS WILL MOVE OVER NORCAL TODAY. 12Z KOAK
SOUNDING SHOWS LI OF -4 THIS MORNING. MODEL INSTABILITY PROGS
INDICATE CENTRAL VLY WILL BECOME QUITE UNSTABLE THIS AFTN...WITH
NAM/GFS MODELS PUTTING CAPE BULLS-EYE OVER SACRAMENTO AREA. SHOWERS/
THUNDERSTORMS OVER NORCAL TODAY LIKELY TO CONTAIN SMALL HAIL OR
SLEET. ALTHOUGH OROGRAPHICS FOR THE SIERRA NEVADA WEAKEN...700 MBS
WINDS DECREASE FROM 40-50 KTS TO 15-35 KTS TODAY...SWLY FLOW WILL
CONTINUE AHEAD OF THE TROF AND WILL CONTINUE UPSLOPE FLOW OVER
SIERNEV. THUS...SHOWERS SHOULD BECOME NUMEROUS AGAIN OVER THE
SIERNEV. HOWEVER...QPF WILL BE MUCH LIGHTER WITH AMOUNTS RANGING
FROM 3 TO 7 TENTHS OVER THE SIERNEV...AND A COUPLE OF TENTHS IN THE
VLY. HOWEVER...WITH CONVECTION...AMOUNTS CAN VARY GREATLY.

THE NEXT ROUND OF PCPN IS EXPECTED OVER NORCAL WED NITE AND INTO THU
AS ANOTHER UPPER LOW FROM THE GULF OF AK ROTATES A STRONG VORT LOBE
ACROSS THE AREA. THIS LOW IS FORECAST TO TAP A TPW PLUME BETWEEN .70
TO .80 TENTHS OF AN INCH...MUCH WETTER THAN LAST WEEKENDS STORM...
AND WITH COLDER 700 MBS TEMPS FROM -12 TO -14 DEG C...WE EXPECT AN
INCREASE IN THE DENDRITIC GROWTH OF ICE CRYSTALS AND PILES OF FINE
POWDER FOR THE SIERRA. THIS IS ESPECIALLY SO AS COLDER SHORT WAVES
ROTATE AROUND THIS SAME LOW THRU FRI...BRINGING WAVES OF PCPN TO
NORCAL. WITH LOW SNOW LEVELS...WE MAY NEED TO ISSUE WINTER STORM
WATCH FOR THE MTNS IN NEXT FORECAST PACKAGE.

MAYBE A BRIEF BREAK IN THE WET WX ON SAT...WITH MEDIUM RANGE MODELS
FORECASTING STILL ANOTHER UPPER LOW FROM THE GULF OF AK DROPPING SWD
AND BRINGING MORE PCPN TO NORCAL.

&&

.AVIATION...
UPR TROF OVR NORCAL WITH SCT MVFR AND WDLY SCT IFR CONDS IN SHRA
WITH SHSN ABV 035. ISOLD -TSRA OR -TSRAGS PSBL WITH GSTY SFC WNDS.
AMS BCMG STBL AFT 03Z WED. MNLY VFR CONDS THRU 00Z THU EXC AREAS IFR
CONDS OVR CSTL MTNS AND SHASTA CO IN -RA WITH -SN ABV 025.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR WEST SLOPE
NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Feb 28, 7:00 AM PST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE FEB 28 2006

CAZ013>019-063-064-066>069-011500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COLD AND UNSTABLE AIR MASS WILL MOVE OVER THE INTERIOR OF NORTHERN
CALIFORNIA TODAY. THIS WILL CAUSE NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS...BUT PRECIPITATION AMOUNTS WILL GENERALLY BE MUCH
LESS THAN YESTERDAY...AND THERE WILL BE LESS RUNOFF. SNOW LEVELS
WILL LOWER TO AROUND 3000 FEET WHICH WILL ALSO REDUCE RUNOFF.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A COLD AND UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE INTERIOR
OF NORTHERN CALIFORNIA. THERE MAY BE SEVERAL PERIODS OF SIGNIFICANT
SNOWFALL OVER THE MOUNTAINS WEDNESDAY NIGHT AND INTO FRIDAY...AND
AGAIN SUNDAY AND MONDAY. STRONG GUSTY WINDS ARE POSSIBLE WEDNESDAY
NIGHT IN THE CENTRAL VALLEY AND OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The Beale AFB radar (KBBX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nevada

When
February 28, 12:12 PM PST
Where
Nevada County, Grass Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.217, -121.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489824.